Nebraska, 2009Hail and Damaging Winds in Nebraska, July 7 to 8, 2009
July 7 to 8, 2009 · NWS OAX · 5 events in 4 counties and zones
A thunderstorm complex that developed over South Dakota during the evening of July 7th moved southeast along an instability gradient and down the Missouri River reaching the Omaha area before weakening. The storms mainly produced strong winds but some hail was also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex that developed over South Dakota during the evening of July 7th moved southeast along an instability gradient and down the Missouri River reaching the Omaha area before weakening. The storms mainly produced strong winds but some hail was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 7, 1:58 PM CST, 8 hours 40 minutes earlier.
Area forecast discussion, Jul 7, 1:58 PM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
258 PM CDT TUE JUL 7 2009
.SHORT TERM...
FOR TONIGHT...WITH CONVECTIVE TEMPS BEING REACHED THIS AFTN OVR SERN
NEBR/SWRN IA...ISOLD CONVECTION POSSIBLE THRU EARLY EVENING BUT
UNLESS SOMETHING DVLPS BEFORE ZONE/GRID ISSUANCE TIME PCPN THERE
WILL BE LEFT OUT OF FCST. OTHERWISE ATTENTION TURNS TO MAINLY NERN
ZONES WHERE SOME SIGNALS PERSIST THAT CONVECTION WILL EITHER MOVE OR
DEVELOP SE INTO THAT AREA THIS EVENING/EARLY TONIGHT. INSTABILITY
BOTH SFC BASED AND ALOFT DECREASES FAIRLY QUICKLY AFTER THIS EVENING
SERN ZONES SO SOME QUESTION ON HOW FAR SE PCPN WL MAKE IT OR TO
CARRY POPS. DECIDED TO DROP MENTION FAR S LATE TNGT AND TRIM POPS
BACK IN LNK/OMA AREA AS UPPER RIDGE WL BE BUILDING OVER REGION TNGT
AND OTHER THAN CONVECTIVE FEEDBACK ANY EASILY APPARENT UPPER WAVE
LACKING. PREV FCST TEMPS LOOK GOOD BUT WOULD LIKELY PROVE TOO WARM
IF MCS DOES ROLL SE THRU ENTIRE CWA.
CHERMOK
.LONG TERM...WEDNESDAY THRU TUESDAY
HAVE KEPT A SMALL CHANCE OF PCPN FOR WEDNESDAY MORNING FOR THE
POTENTIAL OF A DECAYING MCS. OTHERWISE...MUCH OF THE DAY SHOULD BE
DRY AS MID LEVEL RIDGE BUILDS OVER THE CNTRL PLAINS. STRONG SRLY LLVL
FLOW WL KEEP MOISTURE IN PLACE AND A VERY WEAK WRMFNT IS PROGGED
TO DRIFT NWD THRU THE CWA. WEAK CONVERGENCE ACROSS OUR NRN
COUNTIES COULD SPARK SOME TSTM ACTIVITY LATE WED AFTERNOON NEAR
THE WRMFNT. MODERATE INSTABILITY WITH LOW CINH WILL BE IN PLACE
PROVIDED ANY REMNANT MCS CLOUD COVER MOVES OUT.
SIGNIFICANT SHORTWAVE ENERGY IS PROGGED TO MOVE ACROSS THE NRN
PLAINS OVERNIGHT WED INTO THURSDAY. THIS PUSHES A CDFNT SEWD
ACROSS THE DAKOTAS AND INTO THE NWRN CWA BY 12Z THURSDAY. TIMING
OF THIS FEATURE IS STILL SOMEWHAT UNCERTAIN AS IT CONTINUES SEWD
THRU THE DAY. A VERY UNSTABLE AIRMASS WILL BE IN PLACE OVER THE
CWA WITH 45-50KTS OF BULK SHEAR. STORMS COULD DEVELOP QUICKLY IF
THEY CAN FIRE UNDER THE UPPER RIDGE THURSDAY AFTERNOON.
UNCERTAINTY CONTINUES IN THE FORECAST INTO THURSDAY NIGHT AND
FRIDAY AS FRONTAL PLACEMENT AND STRENGTH OF LLVL JET ARE
UNRESOLVED. THE NAM LLVL FORCING SUGGESTS THAT STORMS WOULD
CONTINUE ACROSS MUCH OF THE REGION THURSDAY NIGHT INTO FRIDAY
WHILE THE GFS PUSHES ACTIVITY AND ANY LLVL FEATURES OFF TO THE EAST.
RELATIVELY FAST MID LEVEL NORTHWESTERLY TO NEARLY ZONAL FLOW WILL
CONTINUE THRU THE WEEKEND AND INTO EARLY NEXT WEEK. THIS SHOULD
KEEP THE AREA RELATIVELY ACTIVE WITH STRONG SRLY LLVL FLOW KEEPING
LLVL MOISTURE AND WARM TEMPS IN THE AREA.
KERN
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 08/18Z.
CONVECTION CHCS MAIN AVIATION CONCERN THRU 08Z/18Z AS CIGS/VSBYS
SHOULD REMAIN IN VFR RANGE. INSTABILITY AXIS IS FCST TO EXTD TNGT
FM CNTRL NEBR INTO NERN NEBR WHICH COULD SUSTAIN ANY CONVECTION THAT
DVLPS N OR W OF THE AREA. HOWEVER...IF CONVECTION MOVES INTO NERN
NEBR/WRN IA THIS EVENING IT WILL WEAKEN AS IT MOVES SE THRU ERN NEBR
WITH BULK OF IT LIKELY REFOCUSING TOWARD CNTRL IA LATE TNGT/EARLY
WED. THUS CARRIED A PROB30 AT KOFK LATE THIS EVENING WITH A CB
MENTION AT KOMA THRU EARLY OVERNIGHT HRS TO REFLECT POSSIBILITY OF
AN MCS TRACKING ON IA SIDE OF MO RIVER LATER TNGT. ADDITIONAL TSTMS
COULD REDEVELOP WED AFTN...BUT MOSTLY LIKELY LATE AND N THRU E OF
TAF SITES.
CHERMOK
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
CHERMOK/KERN
Hazardous weather outlook, Jul 7, 8:45 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 PM CDT TUE JUL 7 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
945 PM CDT TUE JUL 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND WEDNESDAY
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF WESTERN
IOWA AND EASTERN NEBRASKA UNTIL 3 AM CDT. THE MAIN THREATS WILL BE
DAMAGING WINDS AND HEAVY RAIN. SOME STORMS COULD ALSO PRODUCE HAIL
UP TO AROUND ONE INCH IN DIAMETER. THE THREAT IS THE GREATEST ALONG
AND NORTH OF A LINE FROM COLUMBUS TO RED OAK.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT...THEN AGAIN MAINLY FROM SUNDAY NIGHT INTO WEDNESDAY. SOME
SEVERE STORMS ARE POSSIBLE THURSDAY.
LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE WEATHER FROM
FRIDAY INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.
MILLER
Thunderstorm Wind, Thurston
- When
- July 7, 10:38 PM CST to 10:43 PM CST
- Where
- Thurston County, 4.66 mi E of Pender to 7 mi E of Pender
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.110, -96.610
Thunderstorm winds were estimated at 60 mph by emergency management from around 5 miles to 7 miles east of Pender. The winds were accompanied by penny-size hail.
Hail, Thurston
- When
- July 7, 10:38 PM CST
- Where
- Thurston County, 5 mi E of Pender
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.120, -96.602
The hail was accompanied by wind gusts estimated at 60 mph.
Thunderstorm Wind, Wayne
- When
- July 7, 11:32 PM CST
- Where
- Wayne County, 0.71 mi S of Wakefield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 42.260, -96.871
Thunderstorm wind gusts estimated at nearly 60 mph split a few large trees near Wakefield.
Thunderstorm Wind, Douglas
- When
- July 7, 11:57 PM CST to July 8, 12:07 AM CST
- Where
- Douglas County, 0.49 mi NE of (Oma)eppley Fld Omah to 1.6 mi SSE of Albright
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.304, -95.892
Thunderstorm wind gusts were measured at 63 mph at the Asos at Omaha-Eppley. The winds caused scattered tree damage in east and south Omaha which also caused some power outages.
Thunderstorm Wind, Sarpy
- When
- July 8, 12:16 AM CST
- Where
- Sarpy County, Bellevue
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.120, -95.900
Thunderstorm winds estimated at close to 60 mph knocked down tree limbs in the Bellevue area causing some power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, July 7, 20091 injured · $1.1 million · 1.75 in hail · 27 events
- Flash Flooding and Hail in Massachusetts, July 7, 20092 injured · $358,000 · 1 in hail · 18 events
- Hail and Damaging Winds in New Jersey, July 7, 2009$47,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in South Dakota, July 7, 20091.75 in hail · 34 events
- Hail and Damaging Winds in Connecticut, July 7, 2009$25,000 · 1 in hail · 14 events
- Hail and Damaging Wind in New York, July 7, 2009$25,000 · 1.5 in hail · 12 events
- Hail in New York, July 7, 2009$36,000 · 0.75 in hail · 3 events
- Flash Flooding and Hail in Iowa, July 7, 2009$25,000 · 1.5 in hail · 9 events
- Hail in New York, July 7, 20091 in hail · 24 events
- Hail and Damaging Winds in Connecticut, July 7, 2009$22,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in South Dakota, July 7, 20091 in hail · 15 events
- Lightning Strikes in Georgia, July 7, 2009$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170382, 170384, 178903, 170380, 170385.